New York, 2005Flash Flood in New York, June 13 to 14, 2005
June 13 to 14, 2005 · NWS ALY · 1 event in 1 county or zone
A warm, very humid air mass had been over eastern New York and adjacent western New England duringthe weekend. On Monday, June 13, the remnant of tropical storm Arlene was over the central Great Lakesshortly after daybreak.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm, very humid air mass had been over eastern New York and adjacent western New England duringthe weekend. On Monday, June 13, the remnant of tropical storm Arlene was over the central Great Lakesshortly after daybreak. It moved eastward triggering a cluster of thunderstorms in the vicinity of Lake Georgeduring the late afternoon and evening. These thunderstorms contained very heavy rainfall. Between 6 and 7inches of rainfall occurred in about 2-hour period. The heavy rainfall continued into the early morning of June 14.Small creeks became swollen rivers. Some officials described the rainfall in the Bolton Landing area as a"500-year-storm". There were several road washouts in Warren County, including the major north-souththoroughfare I-87, known as the Northway. Severe damage to that roadway occurred near mile 67, and the roadwas closed for several days between exits 23 and 25 (about 16 miles). Several other roads were damagedextensively, especially those around Bolton Landing. The damage to roads alone was in excess of 6 million dollars.At least 20 people were evacuated, and a number of homes were damaged. Governor Pataki declared WarrenCounty a "disaster area".
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 13, 3:41 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 13, 3:41 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT MON JUN 13 2005
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...HEAT AND HUMIDITY WILL
CONTINUE FOR ONE MORE DAY BEFORE A RELIEF IN TEMPERATURES MID WEEK.
SURFACE OBSERVATIONS SHOWING MANY READINGS IN THE 90S WITH DEW
POINTS IN THE LOWER 70S. LATEST RADAR PICTURE SHOWING CELLS ACROSS
THE NORTHERN THIRD OF THE CWA. ATMOSPHERE IS PRIME FOR
THUNDERSTORMS WITH DEWPOINTS IN THE LOWER 70S. VIL OF THE DAY WAS
63. CONCERN AT THIS TIME LOOKS TO BE SLOW MOVING CELLS WITH
TRAINING ECHOS. WILL KEEP CHANCE OF THUNDERSTORMS OVERNIGHT. ETA
BRINING IN PRECIP MAX INTO THE NORTHERN THIRD OF THE REGION WITH A
SHORT WAVE. THIS FEATURE IS NOT AS PRONOUNCED ON THE GFS. OVERALL
BIGGEST THREAT FOR THE NEXT 24 HOURS LOOKS TO BE FLASH FLOODING WITH
SLOW MOVING CELLS. TUESDAY WILL BE ONE MORE DAY WITH THE HOT AND
HUMID WEATHER BEFORE COOLER AND MORE SEASONABLE AIR MOVES BACK INTO
THE CWA ON WEDNESDAY.
&&
.LONG TERM (THURSDAY THROUGH MONDAY)...MODELS KEEP UPPER LEVEL LOW
OVER THE REGION THROUGH THE END OF THE WEEK. TEMPERATURES LOOK A
TAD COOLER THAN THE PREVIOUS RUNS. HAVE LEANED TOWARDS HPC FOR
TEMPS AND PRECIP FOR THE EXTENDED PERIOD. HAVE A CHANCE OF SHOWERS
THROUGH EARLY SATURDAY WITH UPPER LEVEL LOW. HIGH PRESSURE BUILDS
IN FOR SUNDAY AND EARLY NEXT WEEK.
&&
.AVIATION...VFR CONDITIONS WILL SOME MVFR HAZE RESTRICTIONS THIS
AFTERNOON INTO EVENING. MVFR WITH SLOW MOVING CONVECTION WITH IFR
VISIBILITY DUE TO HEAVY RAINS INTO THIS EVENING. FOG WILL DEVELOP
TONIGHT IN HUMID AIRMASS AND CIGS WILL LOWER TO MVFR LATE AS SHOWERS
MOVE IN AND ACROSS NORTH PORTION OF FORECAST AREA IN ASSOCIATION
WITH THE REMNANTS OF ARLENE. IMPROVEMENT TO VFR TUESDAY LATE MORNING
INTO AFTERNOON.
&&
.HYDROLOGY...MAJOR RIVERS ARE RUNNING LOW. THE GROUND DRY EXCEPT FOR
AREAS THAT RECEIVED LOCALIZED HEAVY RAIN OVER WEEKEND. AIRMASS VERY
MOIST...KALB 12Z/MON SOUNDING PRECIPITABLE WATER 2.09 INCHES.
STEERING WINDS VERY LIGHT. THUS...SLOW MOVING STORMS WITH VERY HEAVY
DOWNPOURS. LOCALIZED FLOODING PROBLEMS POSSIBLE. REMNANT OF ARLENE
WILL RIDE OVER TOP OF RIDGE AND BRING STEADIER RAINS TO NORTHERN
PORTION FORECAST AREA LATE TONIGHT INTO TUESDAY MORNING.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Jun 13, 3:16 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EDT MON JUN 13 2005
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
416 PM EDT MON JUN 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...
WIDELY SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TODAY.
THUNDERSTORMS WILL BE RANDOMLY DISTRIBUTED AND WILL OCCUR MOSTLY THIS
AFTERNOON. WITH THE ATMOSPHERE CONTAINING A LARGE AMOUNT OF WATER
VAPOR...ANY THUNDERSTORMS ARE LIKELY TO PRODUCE VERY HEAVY RAINFALL.
THUNDERSTORMS WILL MOVE EAST AT 10 TO 15 MILES AN HOUR.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS MAY OCCUR AGAIN ON TUESDAY...BUT THEY ARE NOT EXPECTED
TO BE SEVERE. ON WEDNESDAY THERE IS CHANCE OF THUNDERSTORMS...THERE
IS A CHANCE THAT THEY MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...RAINFALL OF
MORE THAN AN INCH AND A HALF IN A SHORT PERIOD OF TIME SHOULD BE
REPORTED.
In the hours before
Special weather statement, Jun 13, 5:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
644 PM EDT MON JUN 13 2005
NYZ032-132315-
...A STRONG THUNDERSTORM IN HERKIMER COUNTY...
AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....AND HEAVY RAIN. THIS STORM WAS LOCATED 16 MILES WEST OF
BIG MOOSE...OR ABOUT 16 MILES NORTHWEST OF OLD FORGE...AND MOVING
EAST AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR...
9 MILES NORTHWEST OF BIG MOOSE BY 715 PM EDT
Flash Flood, Warren
- When
- June 13, 6:30 PM EST to June 14, 6:05 AM EST
- Where
- Warren County, Chestertown
- Property damage
- $6.5 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.650, -73.817
Flash flooding occurred in Warren County during the evening hours of June13 through the early morning hours of June 14. The flash flooding was focusedfrom central Lake George westward. At 630 PM EST, it was reported that waterwas flowing down Dowen Mountain, and that road culverts were running like rivers.At 730 PM EST, it was reported that Interstate I-87, the Northway, was closed dueto a mud slide between exists 23 and 25. At 812 PM, it was reported that numerousroads were closed in the Bolton and Chestertown due to flooding. At 1205 AM onJune 14, it was reported that Interstate 87, the Northway, was washed out at milepost67, and that vast amounts of water were flowing over the highway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, June 13 to 14, 20053 deaths · 5 events
- Tornadoes and Hail in Iowa, June 13, 2005$120,000 · F0 · 26 events
- Flash Flood and Hail in Illinois, June 13 to 14, 2005$100,000 · 1.75 in hail · 21 events
- Flash Flood and Damaging Winds in New York, June 13, 2005$145,000 · 50 kt wind · 7 events
- Flood and Hail in Texas, June 13, 2005$55,000 · 1 in hail · 22 events
- Damaging Wind in Missouri, June 13, 2005$100,000 · 60 kt wind · 1 event
- Damaging Wind in New York, June 13, 20051 injured · $50,000 · 55 kt wind · 1 event
- Tornado and Hail in Minnesota, June 13, 2005F0 · 40 events
- Damaging Wind in New York, June 13, 2005$50,000 · 55 kt wind · 1 event
- Damaging Wind in New York, June 13, 2005$50,000 · 55 kt wind · 1 event
- Flooding and Hail in Oklahoma, June 13, 20051.75 in hail · 33 events
- Hail and Damaging Wind in Missouri, June 13, 2005$35,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459397.